Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 7, NWS Sacramento, CA

October 21, 2021

NWS Sacramento, CA issued this winter storm watch at Oct 21, 2021, 2:41 PM PDT. It took effect at Oct 24, 2021, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 21, 2021, 2:41 PM PDT (21:41 UTC)
In effect from
Oct 24, 2021, 11:00 PM PDT
Expired
Oct 23, 2021, 3:42 PM PDT
In force
Issued by
NWS Sacramento, CA

The text

As transmitted.

899 
WWUS46 KSTO 212141
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
241 PM PDT Thu Oct 21 2021

...Winter storm will bring heavy mountain snow Sunday night 
through early Tuesday morning...

.A strong winter storm will impact the northern Sierra late Sunday
night through early Tuesday morning. Snow levels will quickly 
fall from above pass level Sunday evening to around 6,000 feet by
early Monday. Periods of heavy snowfall and gusty winds will
create hazardous travel conditions. Expect mountain travel impacts
such as chain controls and travel delays.

CAZ068-069-221600-
/O.NEW.KSTO.WS.A.0007.211025T0600Z-211026T1200Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
241 PM PDT Thu Oct 21 2021

...WINTER STORM WATCH IN EFFECT FROM 11 PM SUNDAY THROUGH 5 AM
TUESDAY ABOVE 6000 FEET...

* WHAT...Heavy wet snow possible. Travel will be very difficult to
  impossible, including during the morning commute on Monday.
  Total wet snow accumulations of 8 inches to 2 feet, with
  localized amounts up to 3 feet, are possible.

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada.

* WHEN...From late Sunday evening through early Tuesday morning.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
4 follow-up statements
082 
WWUS46 KSTO 220930
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
230 AM PDT Fri Oct 22 2021

...Winter storm will bring heavy mountain snow Sunday night
through early Tuesday morning...

.A strong winter storm will impact the northern Sierra late
Sunday night through early Tuesday morning. Snow levels will
quickly fall from above pass level Sunday evening to around
6,000 feet by early Monday. Periods of heavy snowfall and gusty
winds will create hazardous travel conditions. Expect mountain
travel impacts such as chain controls and travel delays.

CAZ068-069-222300-
/O.CON.KSTO.WS.A.0007.211025T0600Z-211026T1200Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
230 AM PDT Fri Oct 22 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH LATE MONDAY NIGHT ABOVE 6000 FEET...

* WHAT...Heavy snow possible. Travel will be very difficult. Tree
  branches could fall as well. Total snow accumulations of 1 to 2
  feet, with localized amounts up to 3 feet, are possible.

* WHERE...Western Plumas County/Lassen Park and West Slope
  Northern Sierra Nevada including Interstate 80 over Donner Pass,
  Highway 50 over Echo Summit and Highway 88 over Carson Pass.

* WHEN...From Sunday evening through late Monday night.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
966 
WWUS46 KSTO 222046
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
146 PM PDT Fri Oct 22 2021

...Winter storm will bring heavy mountain snow Sunday night
through early Tuesday morning...

.A strong winter storm will impact the northern Sierra late
Sunday night through early Tuesday morning. Snow levels will
quickly fall from above pass level Sunday evening to around
5,500 to 6,000 feet by Monday morning. Periods of heavy snowfall 
and gusty winds will create hazardous travel conditions. Expect 
mountain travel impacts such as chain controls and travel delays.

CAZ068-069-231600-
/O.CON.KSTO.WS.A.0007.211025T0600Z-211026T1200Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
146 PM PDT Fri Oct 22 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH LATE MONDAY NIGHT ABOVE 6000 FEET...

* WHAT...Heavy snow possible. Travel will be very difficult. 
  Tree branches could fall as well. Total snow accumulations of 
  1 to 2 feet, with localized amounts up to 3 feet, are possible.

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada including Interstate 80 over Donner 
  Pass, Highway 50 over Echo Summit and Highway 88 over Carson 
  Pass.

* WHEN...From Sunday evening through early Tuesday morning.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
404 
WWUS46 KSTO 231029
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
329 AM PDT Sat Oct 23 2021

...Winter storm will bring heavy mountain snow Sunday night
through early Tuesday morning...

.A strong winter storm will impact the northern Sierra late
Sunday night through early Tuesday morning. Snow levels will
quickly fall from above pass level Sunday evening to around
5,500 to 6,500 feet by Monday morning. Periods of heavy snowfall
and gusty winds will create hazardous travel conditions. Expect
mountain travel impacts such as chain controls and travel delays,
as well as lingering issues from the heavy rain prior to the
lowering of snow levels.

CAZ068-069-240000-
/O.CON.KSTO.WS.A.0007.211025T0600Z-211026T1200Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
329 AM PDT Sat Oct 23 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH LATE MONDAY NIGHT ABOVE 6000 FEET...

* WHAT...Heavy wet snow possible. Travel will be very difficult
  Tree branches could fall as well. Total wet snow accumulations
  of 1 to 2 feet, with localized amounts up to around 3 feet 
  above 8,000 ft possible.

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada including Interstate 80 over Donner 
  Pass, Highway 50 over Echo Summit and Highway 88 over Carson 
  Pass.

* WHEN...From Sunday evening through late Monday night.

* ADDITIONAL DETAILS...Significant reductions in visibility are
  possible. Lingering flood-related impacts possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
608 
WWUS46 KSTO 232242
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
342 PM PDT Sat Oct 23 2021

...Winter storm will bring heavy mountain snow Sunday night
through early Tuesday morning...

.A strong winter storm will impact the northern Sierra late
Sunday night into early Tuesday morning. Snow levels will quickly
fall from above pass level Sunday evening to around 5,500 to 
6,500 feet by Monday morning. Periods of heavy snowfall and gusty 
winds will create hazardous travel conditions with very slippery
roads and poor visibility in blowing snow. Expect mountain travel
impacts such as chain controls and travel delays, as well as 
lingering issues from the heavy rain prior to the lowering of snow
levels.

CAZ068-069-241500-
/O.UPG.KSTO.WS.A.0007.211025T0600Z-211026T1200Z/
/O.NEW.KSTO.WS.W.0007.211025T0600Z-211026T0600Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
342 PM PDT Sat Oct 23 2021

...WINTER STORM WARNING IN EFFECT FROM 11 PM SUNDAY TO 11 PM PDT
MONDAY ABOVE 6000 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult,
  including during the morning commute on Monday. Damage to trees
  and power lines is possible. Total snow accumulations of 6 to 14
  inches, with localized amounts up to 3 feet above 7000 feet, 
  are expected.

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada.

* WHEN...11 PM Sunday to 11 PM Monday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times in blowing snow. Lingering flood-related 
  impacts possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm watch went out at Oct 21, 2:34 PM PDT, 7 minutes earlier.

Area forecast discussion, Oct 21, 2:34 PM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
234 PM PDT Thu Oct 21 2021

.SYNOPSIS...
Two weather systems will move through Northern California today
into tomorrow and Saturday into Tuesday. Moderate to locally
heavy rain, Gusty winds, and mountain snow will be possible at
times. High temperatures across Northern California are forecast
to be 10 to 20 degrees below average.

&&

.DISCUSSION...

Water vapor imagery indicates a deep tough pushing in to the
Pacific Northwest this afternoon. Showers associated with this
feature have started to reach the interior northern Coastal
Mountain Range as of 1:45 PM this afternoon. Showers and gusty
winds are forecast to continue to increase into the overnight
hours. High resolution models are in good agreement a strong band
of precip will move through interior northern California starting
around midnight and clearing out of the Valley by the early
afternoon. HREF continues to indicate high potential for hourly
rainfall rates exceeding 1/2 inch/hour over several area burn
scars. A Flash Flood Watch is in effect to account for the threat
of debris and ash flows. After the main precip band moves out of
the area, we could still see some scattered showers and possibly
isolated thunderstorms with best chances mainly for the northern
Sacramento Valley in the afternoon through the early evening.

After a brief lull in the stormy weather Friday night, increasing
showers are expected by early saturday morning as another trough
edges closer to California. This late weekend into early next week
system has the dynamics of a moderate atmospheric river and ramps
up by Sunday with widespread impacts anticipated. Urban and small
creek flooding, gusty southerly winds and heavy rain will be
widespread Sunday. Ash and debris flow will also be possible in
recently burned areas. Snow level start above mountain pass
levels decreasing below mountain pass levels by Sunday night and
further decreasing to 5500 - 6500 feet by Monday morning. The EFI
has the Sierra Nevada highlighted for expected snowfall.
Significant travel impacts are likely.
&&

.EXTENDED DISCUSSION (Monday THROUGH Thursday)...

Monday morning snow levels are expected to be around 5500 - 6500
feet leading to potentially hazardous mountain driving conditions
with chain controls possible. Heavy snow will likely taper off
throughout the day with some showers lingering into Tuesday.
Several feet of snow accumulation will be possible.

By mid week, ridging from the eastern Pacific moves into NorCal.
Milder temperatures and clearing skies will lead to mild weather
through the remainder of the workweek. By next weekend another
system may reach northern California. Stay tuned!
&&

.AVIATION...

Widespread MVFR conditions in precipitation with local IFR next
24 hours. Surface wind gusts 15-30 kts ahead of frontal passage
expected from 08 - 20 utc. Isolated thunderstorms possible mainly
northern Sacramento Valley terminals 18 - 02 utc.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 11 PM PDT this evening through Friday
morning for Burney Basin / Eastern Shasta County-Mountains
Southwestern Shasta County to Western Colusa County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Shasta
Lake Area / Northern Shasta County-Western Plumas County/Lassen
Park.

Winter Storm Watch from Sunday evening through late Monday night
for West Slope Northern Sierra Nevada-Western Plumas
County/Lassen Park.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 2:41 PM PDTFlood WatchSTO3 days

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.